New York, 2005

Heavy Snow in New York, February 18 to 19, 2005

February 18 to 19, 2005 · NWS BGM · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 18, 4:20 AM EST, 40 minutes earlier.

Area forecast discussion, Feb 18, 4:20 AM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
420 AM EST FRI FEB 18 2005

.SHORT TERM (TODAY - SATURDAY)...
TODAY..A SINGLE BAND OFF LAKE ONTARIO IS FINALLY SHOWING SIGNS OF
GETTING ITS ACT TOGETHER, EXTENDING FROM NRN ONONDAGA COUNTY INTO NRN
OTSEGO COUNTY, WHILE OCCASIONAL SNOW SHOWERS/SQUALLS ARE AFFECTING
THE REST OF CENTRAL NY AND THE NRN TIER OF PA. 850MB TEMPERATURES
WILL CONTINUE TO GET COLDER TODAY (TO NEAR -22C), AND THE LOW
LEVEL FLOW SHOULD REMAIN BETWEEN 305-310 DEGS WITH LITTLE SHEAR AND
NEAR EXTREME INSTABILITY, SO WILL LET THE CURRENT LAKE EFFECT
WARNINGS/ADVISORIES REMAIN IN EFFECT THIS MORNING. THE BAND SHOULD
WEAKEN AND BECOME MORE CELLULAR IN NATURE THIS AFTERNOON, BUT IF IT
HOLDS TOGETHER THE WARNING MAY NEED TO BE EXTENDED TO THIS EVENING.
WILL MENTION 3-6 ACCUMULATION IN WARNING AREA AND 2-4 FOR THE
ADVISORY AREA. ELSEWHERE, WILL MENTION 1-3 ACCUMULATIONS.

IT SHOULD BE A BLUSTERY DAY WITH GUSTY NW WINDS. TEMPERATURES WONT
RISE MUCH, AND SHOULD REMAIN IN THE TEENS FOR MUCH OF OUR AREA.

TONIGHT..SNOW SHOWERS SHOULD GRADUALLY COME TO AN END AS A RIDGE OF
HIGH PRESSURE MOVES IN. TEMPS WILL BE COLD, RANGING FROM 5 BELOW
NORTH TO AROUND 10 ABOVE OVER FAR SRN ZONES.

SATURDAY..TEMPS WILL MODERATE SOME AND WINDS WILL INCREASE OUT OF
THE WEST-SOUTHWEST AS A REINFORCING SHOT OF ARCTIC AIR APPROACHES
THE AREA.

&&

.LONG TERM (SATURDAY NIGHT - THURSDAY)...
HIGH PRESSURE MOVES IN SAT NIGHT WITH TEMPS BELOW ZERO OVER FAR NRN
ZONES, WARMING TO THE TEENS OVER FAR SRN ZONES. THE NEXT SYSTEM
SHOULD SPREAD SNOW INTO OUR AREA SUN NIGHT, THEN ENDING MON
MORNING. THE GFS/ECMWF KEEP THE LOW FARTHER SOUTH THAN THE
UKMET/CANADIAN, KEEPING MOST OF THE PRECIP IN THE FORM OF SNOW.
GIVEN THE BLOCKING IN THE ATLANTIC AND THE STRONG HIGH PRESSURE AREA
OVER THE MARITIMES, PREFER THE GFS/ECMWF SOLUTIONS. AFTER THAT
SYSTEM DEPARTS IT LOOKS TO BE A FAIRLY DRY PATTERN, OTHER THAN A
LITTLE LAKE EFFECT SNOW, AS HIGH PRESSURE BUILDS IN FROM CANADA.

&&

.AVIATION (18/06Z - 19/06Z)...
LAKE ENHANCED SNOW SHOWERS WILL CONTINUE TO RESTRICT CEILINGS AND
VISBY AT MOST TAF SITES. WIDESPREAD MVFR CONDITIONS ARE EXPECTED TO
LAST THROUGH THIS MORNING AT SYR, UCA, ELM, AND BGM WHERE OCCASIONAL
HEAVIER SNOW SHOWERS WILL FURTHER WORSEN CONDITIONS TO IFR. AVP MAY
ALSO EXPERIENCE OCCASIONAL MVFR IN SNOW SHOWERS THIS MORNING. SNOW
SHOWERS WILL DECREASE THIS AFTERNOON THROUGH THE EVENING, BUT
CEILINGS WILL LIKELY REMAIN MVFR THROUGH THE AFTERNOON BEFORE
IMPROVING TO VFR THIS EVENING.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...LAKE EFFECT SNOW WARNING TONIGHT THROUGH NOON TODAY
       FOR NYZ017>018-036>037
      LAKE EFFECT SNOW ADVISORY TONIGHT THROUGH NOON TODAY
       FOR NYZ016-044>046
.PA...NONE.

&&

DAYS 1-7...VAN AUSDALL
AVIATION...JML
Hazardous weather outlook, Feb 17, 5:54 AM EST, 23 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
554 AM EST THU FEB 17 2005

NYZ009-016>018-036-037-044>046-181100-
CHENANGO NY-CORTLAND NY-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-
OTSEGO NY-SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-
554 AM EST THU FEB 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
HEAVY LAKE EFFECT SNOWS ARE EXPECTED THIS AFTERNOON THROUGH FRIDAY
MORNING. PLEASE REFER TO PRODUCT: ALBWSWBGM FOR DETAILS ON TIMING
AND ACCUMULATIONS.

.DAYS TWO THROUGH SEVEN...
A STORM SYSTEM COULD BRING SIGNIFICANT ACCUMULATIONS TO THE AREA
SUNDAY NIGHT INTO MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

NYZ015-022>025-055>057-062-PAZ038>040-043-044-047-048-072-181100-
BRADFORD PA-BROOME NY-CHEMUNG NY-DELAWARE NY-LACKAWANNA PA-
LUZERNE PA-NORTHERN WAYNE PA-PIKE PA-SCHUYLER NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
554 AM EST THU FEB 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
A STORM SYSTEM COULD BRING SIGNIFICANT ACCUMULATIONS TO THE AREA
SUNDAY NIGHT INTO MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

VAN AUSDALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Onondaga

When
February 18, 5:00 AM EST to February 19, 12:00 AM EST
Where
Onondaga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

A band of lake effect snow set up in extreme northern Onondaga County midday on the 17th. This band became intense early on the 18th continuing into the afternoon. Snowfall rates were around an inch an hour. The band of snow was getting moisture from Lake Ontario and somewhat from Georgian Bay. Snowfall amounts were 8 to 14 inches in and north of Syracuse. The highest amounts were right along the Onondaga/Oswego County line. Temperatures during the event fell through the 20s into the teens. Winds of around 20 mph on the 18th created blowing and drifting snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441715.